Alert archive / California / Gale Watches in 2020

Gale Watch 16, NWS Eureka, CA

August 6, 2020

NWS Eureka, CA issued this gale watch at Aug 6, 2020, 3:18 AM PDT. It took effect at Aug 7, 2020, 3:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 6, 2020, 3:18 AM PDT (10:18 UTC)
In effect from
Aug 7, 2020, 3:00 PM PDT
Expired
Aug 6, 2020, 2:41 PM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

048 
WHUS76 KEKA 061018
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
318 AM PDT Thu Aug 6 2020

PZZ470-061830-
/O.EXP.KEKA.SC.Y.0064.000000T0000Z-200806T1000Z/
/O.NEW.KEKA.SC.Y.0065.200806T2200Z-200807T2200Z/
/O.NEW.KEKA.GL.A.0016.200807T2200Z-200809T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
318 AM PDT Thu Aug 6 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 PM PDT FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...For the Small Craft Advisory, north winds 20 to 30 kt 
  with gusts up to 35 kt and seas 7 to 10 feet expected. For the 
  Gale Watch, north winds 25 to 35 kt with gusts up to 40 kt and 
  seas 8 to 12 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, from 3 PM this afternoon 
  to 3 PM PDT Friday. For the Gale Watch, from Friday afternoon 
  through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ455-475-061600-
/O.CON.KEKA.SC.Y.0064.000000T0000Z-200806T1600Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
318 AM PDT Thu Aug 6 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* WHAT...Northwest winds 10 to 20 kt with gusts to 30 kt and 
  seas 4 to 6 feet.

* WHERE...Cape Mendocino to Pt Arena out 60 nm.

* WHEN...Until 9 AM Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
538 
WHUS76 KEKA 061550
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
850 AM PDT Thu Aug 6 2020

PZZ455-475-070000-
/O.EXP.KEKA.SC.Y.0064.000000T0000Z-200806T1600Z/
/O.EXB.KEKA.SC.Y.0065.200807T0300Z-200808T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
850 AM PDT Thu Aug 6 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 3 AM
PDT SATURDAY...

* WHAT...North winds 15 to 30 kt with gusts up to 35 kt around
  Cape Mendocino. Seas 7 to 11 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 8 PM this evening to 3 AM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-070000-
/O.CON.KEKA.SC.Y.0065.200806T2200Z-200807T2200Z/
/O.CON.KEKA.GL.A.0016.200807T2200Z-200809T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
850 AM PDT Thu Aug 6 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 3 PM PDT FRIDAY...
...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt and
  seas 6 to 8 feet expected. For the Gale Watch, north winds 25 
  to 35 kt with gusts up to 40 kt and seas 8 to 12 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, from 3 PM this afternoon 
  to 3 PM PDT Friday. For the Gale Watch, from Friday afternoon 
  through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
616 
WHUS76 KEKA 062141
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
241 PM PDT Thu Aug 6 2020

PZZ470-070545-
/O.CON.KEKA.SC.Y.0065.200806T2200Z-200807T2200Z/
/O.UPG.KEKA.GL.A.0016.200807T2200Z-200809T1000Z/
/O.NEW.KEKA.GL.W.0020.200807T2200Z-200810T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
241 PM PDT Thu Aug 6 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT FRIDAY...
...GALE WARNING IN EFFECT FROM 3 PM FRIDAY TO 3 AM PDT MONDAY...

* WHAT...For the Gale Warning, north winds 25 to 35 kt with 
  gusts up to 45 kt and seas 12 to 17 feet expected. For the 
  Small Craft Advisory, north winds 20 to 30 kt with gusts up to 
  35 kt and seas 6 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, from 3 PM Friday to 3 AM PDT 
  Monday. For the Small Craft Advisory, until 3 PM PDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-070545-
/O.EXB.KEKA.SC.Y.0065.200807T2200Z-200810T0600Z/
Pt St George to Cape Mendocino out 10 nm-
241 PM PDT Thu Aug 6 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM FRIDAY TO 11 PM PDT
SUNDAY...

* WHAT...North winds 10 to 20 kt. Gusts to 40 kt near Pt St George
  during the afternoons and evenings, Friday through Sunday.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 3 PM Friday to 11 PM PDT Sunday.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-070545-
/O.EXT.KEKA.SC.Y.0065.200807T0100Z-200808T0000Z/
/O.NEW.KEKA.SE.A.0003.200808T0000Z-200810T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
241 PM PDT Thu Aug 6 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
5 PM PDT FRIDAY...
...HAZARDOUS SEAS WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

* WHAT...For the Small Craft Advisory, north winds 20 to 30 kt 
  with gusts up to 35 kt and seas 7 to 11 feet expected. For the 
  Hazardous Seas Watch, very steep and hazardous seas 10 to 15 
  feet possible.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Small Craft Advisory, from 6 PM this evening to 
  5 PM PDT Friday. For the Hazardous Seas Watch, from Friday 
  afternoon through late Sunday night.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous sea
conditions.

&&

$$

PZZ455-070545-
/O.EXT.KEKA.SC.Y.0065.200807T0100Z-200808T2100Z/
Cape Mendocino to Pt Arena out 10 nm-
241 PM PDT Thu Aug 6 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
2 PM PDT SATURDAY...

* WHAT...North winds 15 to 30 kt with gusts up to 35 kt around 
  Cape Mendocino. Seas 7 to 11 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 6 PM this evening to 2 PM PDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Aug 5, 3:36 PM PDT, 11 hours 42 minutes earlier.

Area forecast discussion, Aug 5, 3:36 PM PDT, 11 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
336 PM PDT Wed Aug 5 2020

.SYNOPSIS...An upper level trough will bring relatively cooler
air to northwest California through Thursday, with a deep marine
layer and more persistent coastal clouds. Stray thunderstorms
will be found this evening around northeast Trinity County.
Inland temperatures will be heating back up starting Friday, and
continue through the weekend, while the coast may see a bit more
in the way of sunshine.

&&

.DISCUSSION...Cumulus has been congesting early this afternoon
along the northeast Trinity/southern Siskiyou County border, and
we have our first thunderstorm cells popping around the Scott
Mountains, right on schedule. Another weak shower tried to get
going near the Yolla Bolly mountain peaks, but dissipated quickly,
and despite some decent towering cumulus building there, with
decreasing lapse rates and better moisture and forcing lifting to
the north, have left any mention of a shower/thunderstorm out of
the forecast for that spot. Cumulus building up in the notorious
thunderstorm spot near Peanut will deserve keeping a watch on too,
but otherwise am thinking the few storms we see in our area
through early to mid-evening will be limited to the border of
northeast Trinity and Siskiyou southwest to the center of the
Trinity Alps north of Weaverville. With drier and more stable air
moving in for Thursday through the weekend, that will do it for
any thunderstorm chances.

Meanwhile along the coast the deep marine layer has impressed us
today, with quite the drizzle episode along portions of the coast,
particularly from around Ferndale to Trinidad. While the marine
layer will be fairly deep tonight, and clouds should extend fairly
far inland once again, any drizzle should be less prolific and
patchier tonight without the aid of the departing trough.
Additionally, with more cooling aloft as another upper trough
approaches later Thursday, along with increasing northerly flow
for portions of the coast, the marine layer should be easier to
erode along the edges inland and around Crescent City.

For Friday and the weekend upper-level ridging builds back in,
effectively suppressing the marine layer and possibly restricting
it to the overnight and morning hours along the immediate Humboldt
coast, and perhaps parts of the southern Mendocino coast.
Afternoon northerly breezes along portions of the coast might help
some areas clear out as well, but will also keep it seasonably cooler.
Meanwhile, inland areas will heat back up, with plenty of 90s and
even some low-to-mid 100s for highs in the hotter valleys this
weekend.

&&

.AVIATION...A very deep marine layer brought persistent low
ceilings, visibility reductions, and drizzle to coastal areas for
much of the morning. Ceilings have lifted to MVFR levels this
afternoon, but overcast skies remain at CEC and ACV. While
occasional, brief breaks in clouds will be possible, skies will
largely remain overcast at these terminals the remainder of the day.
Ceilings will then likely drop back to LIFR levels overnight, with
another round of patchy drizzle and fog possible. It may not occur
until early afternoon, but there are some indications that clearing
is more likely tomorrow afternoon along the coast.

Somewhat unexpectedly, marine stratus did manage to spill into the
valley and impact UKI overnight. This will be possible again
tonight, although there are indications that the marine layer may
shrink slightly and make this prospect less likely. Any low ceilings
that do occur will likely dissipate quickly during the mid morning
hours tomorrow, with VFR conditions likely thereafter.

&&

.MARINE...Moderate to fresh winds continue throughout the waters,
with strong gusts downwind of Cape Mendocino. This continues to
generate steep seas in the vicinity of 5 to 7 feet across the outer
waters, with lower seas in nearshore areas. Winds and seas will
relax slightly overnight tonight and Thursday, providing a brief
reprieve.

Northerlies will steadily increase beginning Thursday night, and
this trend will continue through the weekend. Gale force gusts will
be probable across primarily the outer waters and near Cape
Mendocino, with building steep seas as well. Most inner waters will
likely remain below Gale strength, but seas are expected to increase
thanks to propagating fresh swell from father offshore. /BRC

&&

.FIRE WEATHER...An upper level trough will continue to bring
modest cooling and improvement in humidity through Thursday,
especially where the deepening marine layer reaches inland.
Isolated thunderstorms will continue this evening primarily in
the alps and around the Trinity Horn, thus we will continue to
have a headline for fire weather zone 283. Warmer temperatures and
drier conditions are expected to return for the end of the week
and the weekend, with some offshore flow during the nights and
mornings. This offshore flow along with poor recoveries could be
enough to at least headline some of our zones in Del Norte and
northern Humboldt for elevated fire weather conditions over the
weekend, but at this time the wind flow does not look strong
enough for a Fire Weather Watch or Red Flag Warning. /AAD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     3 AM PDT Thursday for PZZ470.

     Small Craft Advisory until 9 AM PDT Thursday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:18 AM PDTSmall Craft AdvisoryEKA4 days
Aug 6, 2:41 PM PDTGale WarningEKA4 days
Aug 6, 2:41 PM PDTHazardous Seas WatchEKA13 hr

Nearby

Gale Watches in California, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.